Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 172, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 20, 2002, 3:05 PM CDT for Deuel County, South Dakota. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2002, 3:05 PM CDT (20:05 UTC)
- Expired
- Aug 20, 2002, 3:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Deuel County, SD
The radar
The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 3:10 PM CDT | Hail 0.88 | Toronto, SD | |
| Aug 20, 3:10 PM CDT | Hail 1.75 | Brandt, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1307 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
804 WUUS53 KABR 202005 SVRABR SDC039-202045- /NEW.KABR.SV.W.0269.202005-202045/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 305 PM CDT TUE AUG 20 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 345 PM CDT * AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHEAST OF TORONTO...OR ABOUT 13 MILES SOUTH OF CLEAR LAKE...MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BRANDT AROUND 310 PM CDT LAKE COCHRANE REC AREA AROUND 330 PM CDT GARY...MORITZ AROUND 345 PM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4455 9676 4455 9647 4486 9644 4490 9661 HARDING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:35 AM CDT, 12 hours 30 minutes earlier.
Area forecast discussion, Aug 20, 2:35 AM CDT, 12 hours 30 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 235 AM CDT TUE AUG 20 2002 MAJOR CONCERN WITH TODAYS FORECAST AS ETA AND AVN HAVE DIVERGED IN THEIR SOLUTIONS SOMEWHAT WRT LOCATION AND AMOUNT OF PCPN AS LEADING SHORT WAVES EJECT ENE FROM WEST COAST SYSTEM INTO THE PLAINS LATE THIS AFTERNOON THROUGH THURSDAY. INITIALLY AVN APPEARS TO HAVE A SLIGHTLY BETTER HANDLE ON UPPER LOW POSITION AT 06 UTC AS IT DIGS SE TOWARD THE UPPER OREGON COAST WHILE ETA KEEPS THE LOW A BIT FARTHER NORTH. BOTH APPEAR TO HAVE CAPTURED SHORT WAVE/VORT LOBE EJECTING OUT OF THE SWRN U.S. IN MONSOON FLOW. WATER VAPOR IMAGERY ALSO DEPICTS RATHER DEEP MSTR FLOWING ENE OUT OF THE SW INTO THE CENTRAL ROCKIES NOW. AVN CONTINUES TO DIG THE UPPER LOW FARTHER SE INTO SE OREGON BOTH AFTERNOON WHILE LEADING SHORT WVES RIDE INTO THE CENTRAL ROCKIES AND MONSOON BECOMES ORINETED A BIT MORE SW-NE. THIS SEEMS A BIT ODD GIVEN A DIGGING LOW. ONE WOULD EXPECT SOME STRONGER INDUCED RIDGING DOWNSTREAM AND A LESS PROGRESSIVE PATTERN. BOTH ETA AND AVN APPEAR TO HAVE CONVECTIVE FEEDBACK ISSUES AS WELL BY EARLY THIS EVENING AS BOTH TAKE ON A MORE BULLSEYE TYPE PATTERN WITH UPPER DIVERGENCE/MID LVL OMEGA AND VORTICITY PATTERNS/RAINFALL. OVERALL JET STRENGTHENING ALSO NOTED BY THIS EVENING...BUT THIS MAY ALSO BE A BYPRODUCT OF INCREASED WAA ALOFT WITH CONVECTIVE FEEDBACK PROBLEM. NONETHELESS...BELIEVE AVN HAS A SLIGHTLY BETTER IDEA AND WILL TREND CLOSER TO ITS SOLUTION. PWATS SEEM TO INCREASE TOO FAST...BUT TIME SECTIONS INDICATE THIS IS MAINLY DUE TO INCREASED MID LEVEL MSTR COMING OUT OF THE SWRN U.S. AND OVER THE ROCKIES. WILL EASE BACK ON THIS MSTR RETURN BY A FEW HOURS ALLOWING THE TEMPS TO RISE ABOVE MAV GUIDANCE...AND DELAYING START OF PCPN AS WELL. BEST CHANCES FOR HEAVY PCPN SHOULD BE CONFINED TO THE EASTERN SECTIONS OF THE CWA TONIGHT WHERE HIGHEST POPS WILL ALSO EXIST. WILL MENTION HEAVY RAIN POTENTIAL THERE. WITH PASSAGE OF INITIAL SHORT WAVES TO THE EAST BY WEDNESDAY MRNG WILL SEE A PERIOD OF LOW POPS. WILL NOT REMOVE POPS ALTOGETHER AS ENOUGH MID LVL FORCING LEFT OVER TO GENERATE ELEVATED ACTIVITY WEDNESDAY INTO WEDNESDAY NIGHT. BREAK LOOKS LIKE THURSDAY DURING THE DAY AS INDUCED SHORT WAVE RIDGE RIDES OVER THE REGION AND SFC BOUNDARY IS SUPPRESSED TO THE SOUTH. WITH LESS CLOUDS THURSDAY SHOULD BE THE WARMEST DAY OF THE SHORT TERM PORTION OF THE FORECAST AS WELL. ANOTHER MID LVL WAVE APPROACHES THURSDAY NIGHT AND LLJ TRIES TO STRENGTHEN. THIS SHOULD PRODUCE AT LEAST A CHANCE FOR PCPN THURSDAY NIGHT MOST AREAS. .ABR...NONE. FAUCETTE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:18 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 27 min |
| Aug 20, 2:33 PM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 42 min |
| Aug 20, 2:43 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 47 min |
| Aug 20, 3:02 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 43 min |
| Aug 20, 3:17 PM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 43 min |
| Aug 20, 3:29 PM CDT | Severe Thunderstorm Warning | ABR | Codington | 46 min |
| Aug 20, 3:45 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.